Alert archive / Arizona / Flash Flood Warnings in 2024

Flash Flood Warning 42, NWS Tucson, AZ

July 26, 2024Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 26, 2024, 7:02 PM MST for Pima County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2024, 7:02 PM MST (02:02 UTC)
Expired
Jul 26, 2024, 10:00 PM MST
In force
3 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Pima County, AZ

The radar

The Phoenix radar (KIWA), 110 km from the middle of the area, began a volume at 02:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 2.0 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2024-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2684 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2024-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2684 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
2220 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

825 
WGUS55 KTWC 270202
FFWTWC
AZC019-270500-
/O.NEW.KTWC.FF.W.0042.240727T0202Z-240727T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
702 PM MST Fri Jul 26 2024

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  Northwestern Pima County in southeastern Arizona...

* Until 1000 PM MST.

* At 702 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Additional rainfall amounts up to 1 inch are possible 
  in the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Ventana.

This includes the following streams and drainages...
  Anegam Wash, Gu Achi Wash and San Simon Wash.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3242 11229 3244 11228 3248 11226 3250 11223
      3249 11217 3244 11216 3235 11220 3235 11227
      3238 11230

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

AWH
2 follow-up statements
212 
WGUS75 KTWC 270330
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
830 PM MST Fri Jul 26 2024

AZC019-270500-
/O.CON.KTWC.FF.W.0042.000000T0000Z-240727T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-
830 PM MST Fri Jul 26 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 10 PM MST THIS 
EVENING FOR NORTHWESTERN PIMA COUNTY...

At 830 PM MST, Doppler radar indicated thunderstorms have produced 
heavy rain across the warned area. Between 1 and 3 inches of rain 
have fallen. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Ventana.

This includes the following streams and drainages...
  Anegam Wash, Gu Achi Wash and San Simon Wash.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3242 11229 3244 11228 3248 11226 3250 11223
      3249 11217 3244 11216 3235 11220 3235 11227
      3238 11230

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

AWH
304 
WGUS75 KTWC 270453
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
953 PM MST Fri Jul 26 2024

AZC019-270503-
/O.EXP.KTWC.FF.W.0042.000000T0000Z-240727T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-
953 PM MST Fri Jul 26 2024

...FLASH FLOOD WARNING WILL EXPIRE AT 10 PM MST THIS EVENING FOR 
NORTHWESTERN PIMA COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

&&

LAT...LON 3242 11229 3244 11228 3248 11226 3250 11223
      3249 11217 3244 11216 3235 11220 3235 11227
      3238 11230

$$

AWH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 26, 2:03 PM MST, 4 hours 59 minutes earlier.

Area forecast discussion, Jul 26, 2:03 PM MST, 4 hours 59 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
203 PM MST Fri Jul 26 2024

.SYNOPSIS...
Daily chances for showers and thunderstorms are expected through the
weekend and into next week with the main threats being strong gusty
winds and heavy rainfall.

&&

.DISCUSSION...Our active monsoon pattern continues today for a good
portion of our forecast area as convection has already developed
over the White Mountains and is starting to push southward towards
the Upper Gila River valley. In addition, some showers and
thunderstorms have formed over the Chiricahua Mountains and are
starting across some of the other Sky Islands east of Tucson.
Elsewhere, partly cloudy skies east of Tucson and mostly sunny skies
to the west of Tucson. Locales from Tucson westward still have
convective inhibition due to the atmosphere being worked over from
convection last night. Latest HRRR/CAMs all in good agreement
showing a continuation of scattered shower and thunderstorm activity
across Graham/Greenlee/Cochise Counties the rest of this afternoon
with little if any convection from Tucson westward. It's generally
going to take additional lift from outflows from the east to
northeast to help initiate convection from Tucson Metro and points
westward during the evening hours. Some of the HREF members are
showing the potential for convective activity even well into the
overnight hours but confidence is low on that at this time. Bottom
line is the main threat with showers and thunderstorms today into
tonight continues to be areas of heavy rainfall with a flash
flooding threat and gusty winds.

For Saturday, the weakening mid/upper level high will be located
across southern Arizona and that will result in a weaker steering
flow pattern for us. However, with plenty of moisture in place (PWAT
1.25" eastern areas to 1.75" western areas), scattered slow moving
showers and thunderstorms will develop. We do expect the bulk of the
activity to be from Tucson south and eastward.

That area of high pressure will move to our east Sunday into next
week opening the area into a more southerly to southeasterly flow
pattern. Ensembles are showing some hint of an inverted trough to
our southwest around next Tuesday and Wednesday that could help
enhance activity. We'll certainly have enough moisture in place to
continue daily scattered thunderstorm activity with the best
coverage likely south and east of Tucson.

Temperatures will be about 2 to 6 degrees above normal through the
forecast period.

&&

.AVIATION...Valid through 28/00Z.
SCT-BKN clouds AOA 7-11k ft AGL with scattered SHRA/TSRA mainly east
and south of KTUS through 27/00Z, then potentially impacting KTUS
area and westward thereafter thru 27/06Z. Low confidence for
potential SHRA/TSRA lingering thru the overnight hours till 27/12Z.
Additional SHRA/TSRA possible again aft 28/18Z. Strong winds to 40-
60 kts possible near the strongest TSRA with MVFR conditions.
Outside of TSRA, surface winds will generally be
easterly/southeasterly and remain under 10 kts. Aviation discussion
not updated for TAF amendments.

&&

.FIRE WEATHER...
Scattered afternoon and evening showers and thunderstorms with day
to day variability on which areas will see the best chance of
rainfall. The best chances will typically be from Tucson south and
eastward through much of the forecast period. Each day has the
threat of heavy rain, localized flash flooding and strong gusty
winds. Minimum relative humidities will be 20 to 30 percent in most
lower elevation locations and 25 to 40 percent in mountain areas.
Away from thunderstorms, 20-foot winds will generally be 15 mph or
less, with afternoon/early evening gusts to 20-25 mph and light
winds overnight.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 11:04 PM MSTSpecial Weather StatementTWC26 min
Jul 27, 12:06 AM MSTSpecial Weather StatementTWCSanta Cruz39 min
Jul 27, 12:07 PM MSTSevere Thunderstorm WarningTWCCochise, Santa Cruz53 min
Jul 27, 12:34 PM MSTFlash Flood Warning Considerable damage threatTWCCochise, Santa Cruz3 hr
Jul 27, 12:46 PM MSTSevere Thunderstorm WarningTWCCochise44 min
Jul 27, 1:20 PM MSTFlash Flood Warning Considerable damage threatTWCCochise3 hr
Jul 27, 1:21 PM MSTSevere Thunderstorm WarningTWCCochise39 min
Jul 27, 1:46 PM MSTFlash Flood Warning Considerable damage threatTWCCochise3 hr
Jul 27, 1:54 PM MSTSevere Thunderstorm WarningTWCCochise51 min
Jul 27, 2:02 PM MSTSevere Thunderstorm WarningTWCCochise43 min
Jul 27, 2:36 PM MSTSevere Thunderstorm WarningTWCSanta Cruz39 min
Jul 27, 2:39 PM MSTFlash Flood Warning Considerable damage threatTWCSanta Cruz3 hr
Jul 27, 2:46 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz25 min
Jul 27, 2:50 PM MSTAreal Flood AdvisoryTWCCochise3 hr
Jul 27, 3:02 PM MSTSevere Thunderstorm WarningTWCGraham, Greenlee43 min
Jul 27, 3:08 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz16 min
Jul 27, 3:54 PM MSTAreal Flood AdvisoryTWCCochise3 hr
Jul 27, 4:11 PM MSTFlash Flood Warning Considerable damage threatTWCPima, Santa Cruz3 hr
Jul 27, 4:25 PM MSTSevere Thunderstorm WarningTWCCochise, Graham50 min
Jul 27, 4:27 PM MSTFlash Flood Warning Considerable damage threatTWCGraham, Greenlee3 hr
Jul 27, 4:48 PM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Jul 27, 4:50 PM MSTSpecial Weather StatementTWCPima85 min

Nearby

Flash Flood Warnings in Arizona, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.